Get exclusive member benefits & effect social change. Join Today
Serotonin syndrome is a potentially serious negative drug reaction. It’s believed to occur when too much serotonin builds up in your body. Nerve cells normally produce serotonin. Serotonin is a neurotransmitter, which is a chemical. It helps regulate:
It also plays an important role in the proper functioning of nerve and brain cells and is believed to impact mood.
If you take different prescribed medications together, you may end up with too much serotonin in your body. The types of medication that could lead to serotonin syndrome include those used to treat depression and migraine headaches, and manage pain. Too much serotonin can cause a variety of mild to severe symptoms. These symptoms can affect the brain, muscles, and other parts of the body.
Serotonin syndrome can occur when you start a new medication that interferes with serotonin. It can also occur if you increase the dosage of a medication you’re already taking. The condition is most likely to occur when two or more drugs are taken together. Serotonin syndrome can be fatal if you don’t receive prompt treatment.
You may have symptoms within minutes or hours of taking a new medication or increasing the dose of an existing medication. The symptoms may include:
In more severe cases, the symptoms may include:
Typically, the condition occurs when you combine two or more medications, illicit drugs, or nutritional supplements that increase serotonin levels. For example, you might take medicine to help with a migraine after already taking an antidepressant. Certain types of prescription medications, such as antibiotics, antivirals used to treat HIV and AIDS, and some prescription medications for nausea and pain may also increase serotonin levels.
Examples of drugs and supplements associated with serotonin syndrome include:
Antidepressants associated with serotonin syndrome include:
Migraine medications in a drug category called "triptans" are also associated with serotonin syndrome. These include:
Certain illegal drugs are associated with serotonin syndrome. These include:
Certain herbal supplements are associated with serotonin syndrome. These include:
Certain over-the-counter cold and cough medications that contain dextromethorphan are associated with serotonin syndrome. These include:
There’s no specific laboratory test for serotonin syndrome. Your doctor may begin by reviewing your medical history and symptoms. Be sure to tell your doctor if you’re taking any medications or have used illegal drugs in recent weeks. This information can help your doctor make a more accurate diagnosis.
Your doctor will usually perform several other tests. These will help your doctor find out if certain organs or body functions have been affected. They can also help your doctor rule out other conditions.
Some conditions have similar symptoms to serotonin syndrome. These include infections, drug overdose, and hormonal problems. A condition known as neuroleptic malignant syndrome also has similar symptoms. It’s an adverse reaction to medications used to treat psychotic diseases.
Tests your doctor may order include:
If you have a very mild case of serotonin syndrome, your doctor may only advise you to immediately stop taking the medication causing the problem.
If you have severe symptoms, you’ll need to go to the hospital. At the hospital, your doctor will closely monitor your condition. You might also receive the following treatments:
Severe muscle spasms can lead to a breakdown of muscle tissue. The breakdown of this tissue can lead to severe kidney damage. The hospital may need to use medications that temporarily paralyze your muscles to prevent further damage. A breathing tube and respirator will help you breathe.
The outlook for serotonin syndrome is very good with treatment. There are typically no further problems once serotonin levels return to normal. However, serotonin syndrome can be fatal if it’s not treated.
You can’t always prevent serotonin syndrome. Make sure your doctor knows what medications you’re taking. Your doctor should closely monitor you if you’re taking a combination of medications known to increase serotonin levels. This is especially important right after you start a new medication or right after you increase your dosage.
The FDA requires warning labels on products to warn patients of the risk of serotonin syndrome.
Written by: Jacquelyn Cafassoon: Aug 07, 2017
Enter your symptoms in our Symptom Checker to find out possible causes of your symptoms. Go.
Enter any list of prescription drugs and see how they interact with each other and with other substances. Go.
Enter its color and shape information, and this tool helps you identify it. Go.
Find information on drug interactions, side effects, and more. Go.